Kansas, 2024

Flash Flood in Kansas, May 30 to 31, 2024

May 30 to 31, 2024 · NWS TOP · 1 event in 1 county or zone

Persistent and efficient rainfall across parts of east-central Kansas resulted in 3 to 5 inch rainfall totals and isolated flooding in Anderson County. Occurred late evening on the 30th into the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Persistent and efficient rainfall across parts of east-central Kansas resulted in 3 to 5 inch rainfall totals and isolated flooding in Anderson County. Occurred late evening on the 30th into the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 8:24 PM CST, 1 hour 36 minutes earlier. Its key messages:

  • Locally heavy rainfall may lead to flooding and flash flooding tonight.
  • Off and on rain chances remain in the forecast through Tuesday mostly with nocturnal convection working east into the area.
  • A warm up may occur into the end of next work week into next weekend.
Area forecast discussion, May 30, 8:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
924 PM CDT Thu May 30 2024

.KEY MESSAGES...

- Locally heavy rainfall may lead to flooding and flash flooding
  tonight.

- Off and on rain chances remain in the forecast through Tuesday
mostly with nocturnal convection working east into the area.

- A warm up may occur into the end of next work week into next
weekend.

&&

.UPDATE...
Issued at 924 PM CDT Thu May 30 2024

Locally heavy rainfall from thunderstorms overnight is the main
concern across northeast and east central Kansas. Rainfall rates
of up to 1.5 inches per hour are likely. Theta-e axis extends
north to south across eastern Kansas. A MCV continues to slowly
move across eastern Kansas with locally heavy rainfall noted
to the north and east of the circulation. Some areas of Brown
County have already exceeded 3 inches of rain with localized
flooding as well. The threat for heavy rainfall will gradually
diminish later tonight.

&&

.DISCUSSION...
Issued at 220 PM CDT Thu May 30 2024

A deep positively tilted trough is in place through the New England
region into the mid-Atlantic states. A sharp ridge is in place over
the western Great Lakes into the Hudson Bay region with a neutral to
slightly negatively tilted trough over central Canada into the
northern Rockies. The Westerlies remain along a northerly track off
into the northern Pacific. Subtropical energy is well south of the
region. The Central Plains is under the influence of weak quasi-
zonal flow in between the Westerlies and subtropical influences.
Southerly to southeasterly flow is set up across the area near the
surface on the western flank of a broad surface ridge expanding from
the Upper MS Valley into the Tennessee Valley region. A weak MCV
paired with a weak and very subtle shortwave aloft continues to work
across the forecast area at this hour. A couple more fairly
disorganized convective systems remain south of the area with
another north into eastern Nebraska which is also fairly
disorganized a this hour but closer to the southeastern flank of
better forcing aloft associated with the base of the western trough
poised to move into the northern Plains.

This afternoon, expect a the window for a marginally severe storm to
last through the afternoon into early this evening as weak upper
level energy transitions across the area. A few instances of
lightning have been more common at least over the past hour or so.
Deeper moisture is to the south of the area with upper 60 dewpoints
into OK/TX region. Shear profiles are generally weak and
disorganized across the area. With a few breaks in the clouds today,
could still see enough instability become realized for a couple of
updrafts to go severe with mostly a hail threat into early this
evening. Overall PWATs are lower than one would likely need to see
rainfall rates intense enough to pose a flooding concern.
Additionally, pulse type storms are what is expected in this type of
environment. With flash flood guidance generally close to 2-3 inches
from 1-3hrs across the area, not expecting any widespread concerns
overall even through brief heavy downpours could result.

Most likely time frames for mostly nocturnal type storms to move
into the area from the west comes into Saturday night and Sunday
morning. However, it appears that any line or complex of storms may
be moving into a generally less favorable environment both shear and
instability wise. Looking for any convection to lose momentum into
north central and parts of northeastern KS. Right now a couple more
time frames appear to focus on Monday morning and again into Tuesday
night when storms may stand a better chance at moving into the area
with northerly flow energy digging down into the area slightly. A
deeper and better organized system is forecast to enter the northern
Plains for the late Tuesday period. This may provide the best
opportunity to see associated baroclinicity along a developing cold
front that could move into the area and provide chances for more
active weather across the area.

Late into the week, a broader ridge is forecast to set up over the
west. However, there is larger spread amongst cluster analysis and
deterministic solutions at this time. Should such a ridge become
established it could provide an opportunity for typically June heat
to set up across the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 620 PM CDT Thu May 30 2024

Scattered SHRA will affect the terminals through 03Z with isold
tsra also possible. Coverage wanes through the night and hard to
pick any particular time period so stayed with vcsh for now.
Cigs look to vary from vfr to mvfr through the period. Winds
southeast around 10kts becoming east 10kts or less after 03Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...53
DISCUSSION...Drake
AVIATION...53
Hazardous weather outlook, May 30, 8:16 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
916 PM CDT Thu May 30 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-010230-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
916 PM CDT Thu May 30 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

Locally heavy rainfall from thunderstorms across northeast and east
central Kansas may lead to flash flooding as well as rises on creeks
and streams tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 30, 9:35 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1035 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     Rain             3 SSE Harris            38.27N 95.42W
05/30/2024  M2.25 Inch       Anderson           KS   Trained Spotter

            Total since around 5 PM. Rain was ongoing at
            the time of the report.

&&

ST

The radar

The Pleasant Hill radar (KEAX), 104 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Anderson

When
May 30, 10:00 PM CST to May 31, 12:48 AM CST
Where
Anderson County, 1.08 mi SW of Garnett to 3.55 mi WSW of Garnett
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.270, -95.246

Roads remained closed south of Garnett as of 1:48 AM cdt. Campground near cedar creek reservoir was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180316.